Can anyone recommend Pizotofen and wh... - National Migraine...

National Migraine Centre

8,235 members2,409 posts

Can anyone recommend Pizotofen and what are the side affects?

Mfsjds profile image
Mfsjds

Hi like most people here I have gone through a selection of drugs to no avail.

My doctor has now prescribed Pizotofen, but I have read that you can put on a lot of weight.

Can anyone tell me if this is a problem and if people who do put on weight are maybe susceptible to putting on weight anyway or is it that it increases the desire to eat more carbs?

I only took one tablet and have not taken anymore as wanted to hear people's opinion first.

Thanks

16 Replies

I think it has an anti histamine component (you should look it up and double check how it works) and people do sometimes put on weight with anti histamines - my son did - but it may be due to increased appetite which should be easy to manage. It might cause drowsiness if you take it during the day. If you don't have bad side effects and it helps you I should think it's worth it.

Hi Mfsjds I have been taking it for over a year and it hasn’t caused any weight problems for me or increased appetite, I still eat the same as before. I think as long as you keep to your usual food intake you should be fine.

Good luck 😊

Mfsjds profile image
Mfsjds in reply to Dielpet

Thanks, can you also let me know if it has stopped your migraines and if you get very sleepy? What dose are you on?

Dielpet profile image
Dielpet in reply to Mfsjds

I started on 1mg but then increased it to 1.5mg as I was having to take sumatriptans as well on the odd day I woke up with a headache. I suffered with migraines for 10 years without any medication and a doctor I worked for said have I tried anything but I wasn’t sure if they were migraines so I replied no. I saw my own doctor and he prescribed pizotifen and it’s changed my life as I now know there is something I can take rather than suffer. My own doctor diagnosed it was migraines and I’m very glad I took the advice from the doctor I went to work for.

I take it before bed as directed on the packet and I’m ok in the morning and still get up for work.

I hope it works for you too. x

Hi,

I've had pitzotofen for a couple of years and it didn't make me put on any weight, in fact it had no effect at all, on me or my migraines.

Cat

Mfsjds profile image
Mfsjds in reply to Cat00

Oh no was hoping it might be the miracle cure.

How long did you take it for? Did you have to get weaned off it slowly, I have also read you can't just suddenly stop taking it?

Cat00 profile image
Cat00 in reply to Mfsjds

I didn't have any trouble coming off it, I did with gabapentin and pregablin which did make me put on weight incidently!

However I do generally double at least the time the doctor suggests you need to come off most meds. I think the doctor I had made me come off it in two weeks, it always seems unnecessarily fast.

It didn't make me drowsy but I would have welcomed that as I am an insomniac.

The only way you will ever know if it's the right drug for you is by taking it. You have give all these drugs time though and you have to take the right dose, if you take too little you'll never know if it could've been the right one for you. Remember that most side effects manifest and go away in the first six weeks.

I don't know how many different drugs I've been on, about 13 last count I think. It turns Amitriptyline and Botox seem to be the best combination for me, but they are still chronic migraines at the end of the day so they still suck!

I've been taking pizotifen for a couple of years and it has been wonderful for me. Very few migraines now, maybe one a month coinciding with my period.

It is also used as an appetite stimulant so watch the food intake. I took up running to counteract this, something I couldn't have even contemplated before controlling my migraines. I did the Couch to 5k app (C25k) - there is a great HealthUnlocked forum for that too.

I am on 1.5mg a day, taken last thing at night. Makes me very tired in the mornings and difficult to get up for work but I would rather take that than the migraines. And I am teetotal now. And limit coffee to 2 cups a day. And try to keep to a regular eating routine. All worth it to avoid migraines.

Give pizotifen a go, what do you have to lose?

Mfsjds profile image
Mfsjds in reply to Langley-Loper

Thanks for your reply I think I will give it a go.

Hi I’ve been on pizotifen for years, I’ve only put on a tiny bit of weight, which is more fluid retention than anything and I am prone to that. I am also prone to weight gain but you have to just be aware of what you’re eating I guess. I wouldn’t worry about the weight gain. I’ve started walking more and have actually recently lost weight. I don’t feel it’s super effective for migraines but my I also suffer daily migraine vertigo which became worse when I tried stopping pizotifen so it’s helping that side of things. Side effects for me are only lethargy, I sometimes feel a bit angry too but I wouldn’t consider those to be major things lol plus everyone is different and it’s worth a try, hope it works for you.

Thanks, the more Information I glean before taking it is useful.

I had Pitzotofen for 12 months it worked really well for reduction of migraines, then it just stopped working. I have been rotated back on to it twice (in between trying other treatments), and it didn't work again for me. Different treatments work well for different people. Whilst on Pizotofen i still got migraines, just less of them when it worked, severity seemed to be the same.

I have been expecting the magic pill and it is sometimes trial and error. I am on Toprimate (3 years stable dose). It works very well for me, however, it has a huge list of horror stories. Try and find what works for you.

Mfsjds profile image
Mfsjds in reply to tomworm

Thanks appreciate your time in responding.

It worked for me, reduced severity and frequency. I put on about a stone over 5 years but probably had a better appetite !!

Mfsjds profile image
Mfsjds in reply to Ceedee

That's great news, can you let me know what dosage you were on?

Thanks

Pizotifen has been one of the more effective drugs that I tried but the effects worn off after about a year. I did put on weight on it and whoever says that the appetite increase can be managed with your normal food intake, didn't experience the appetite stimulation - you walk around constantly starving. And nothing seems to satisfy the hunger. You have a massive dinner, an hour later you can have another portion like you haven't eaten at all. This is extremely hard to control.

I have a hypothesis that whoever suffers from allergies of any kind mind benefit from pizotifen - but i am not a scientist

You may also like...